Maine, 2023Flooding in Maine, September 19, 2023
September 19, 2023 · NWS GYX · 6 events in 2 counties and zones
The region had a glancing blow from Hurricane Lee which passed into the Canadian Maritime on the 16th, bringing strong winds but limited rainfall to the local area. The more notable rainfall came a few days later when a low pressure system moved from Cape Cod into coastal Maine on the 18th into the 19th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The region had a glancing blow from Hurricane Lee which passed into the Canadian Maritime on the 16th, bringing strong winds but limited rainfall to the local area. The more notable rainfall came a few days later when a low pressure system moved from Cape Cod into coastal Maine on the 18th into the 19th. This storm system brought a soaking rain of 1 to 3 inches to the region, with highest amounts near the coast. The reported impacts were in the mountainous region with minor road flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 19, 2:49 AM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Sep 19, 2:49 AM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Gray ME
349 AM EDT Tue Sep 19 2023
.SYNOPSIS...
Widespread rain moves out this morning. Showers continue in the
mountains. Gusty west winds are expected in the wake of low
pressure today. Northwesterly flow brings dry air with
seasonable temperatures through midweek with nighttime valley
fog possible. Another chance for rain looks possible late in the
weekend.
&&
.NEAR TERM /THROUGH TODAY/...
As of 07z, low pressure is located just northeast of Portland
with heavy rain occurring in our Maine zones, with lighter rain
located in New Hampshire. The band of heavy rain will quickly
move northward this morning allowing rain to end from south to
north with the steadiest and heaviest rainfall moving out of the
forecast by 15z or so. The rain has already ended across
southern New Hampshire so have canceled the flood watches for
that area although rivers and streams will continue to rise due
to runoff. Otherwise, flood advisories remain in effect for the
S-N oriented heavy rain band and a few more may be issued in
Maine before the precipitation moves out.
Moist cyclonic flow will continue today and will result in
upslope showers continuing in the mountains with plenty of
clouds. Lower elevations will experience downsloping winds
gusting around 25 MPH and will help the sun to come out this
afternoon although some stratocu may fill in. Otherwise,
temperatures should recover nicely at lower elevations with
highs in the 70s. Temperatures will be much cooler in the
mountains.
&&
.SHORT TERM /TONIGHT THROUGH 6 PM WEDNESDAY/...
Clearing skies with diminishing winds expected downwind of the
mountains tonight. In the mountains, upslope clouds will remain
although showers should end.
Relatively light NW flow on Wednesday with mostly sunny skies.
Again, in the mountains, there may still be some cloud cover but
not as much as today for sure. Temperatures will be well into
the 70s for lower elevations and 60s in the mountains.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Overview: Ridging will begin to move into New England Thursday,
leading to a period of dry weather until at least the first half
of the weekend. Daytime temps will lean on the warmer side of
normal. The next chance of rain advances from the south this
weekend. There remains uncertainty how far north deeper moisture
advects this weekend and early next week.
Details: Thursday through Friday will be beautiful mid-September
days for the region. Beneath building high pressure, skies both
day and night should be mostly void of broken or overcast skies.
Moisture in the low levels is suppressed well outside the
region, and daytime cu should also be limited. The direct sun
should help push temps a bit above normal for this time of the
year, in addition to little mixing. With the dry airmass
overhead, RH values may decrease a bit more than model forecasts
at this time. However, with generally only 15 kt of wind
through the low levels, don't anticipate too much of this drier
air to mix towards the surface.
Nights through these days will be great for radiational cooling,
and have blended in cooler guidance. The clear skies and calm
winds will allow the surface to decouple, with temps in the
lower 40s for a good portion of the forecast area Wed and Thurs
nights. A few locations could dip into the upper 30s, perhaps in
valley locations that get a jump on cooling after sunset.
Speaking of valley locations, these will likely harbor fog
development around/after midnight most nights. This should
quickly dissipate a hour or two after sunrise.
The next chance for rain approaches this weekend. There is some
uncertainty how far north deeper moisture makes it into
northern New England. High pressure in a blocking pattern will
have little persuasion to move, and this will factor into
potentially displacing a rain shield from low pressure moving up
from the Carolinas and Mid-Atlantic. GEFS and EPS solutions
keep heavier accumulations to the south, but light rainfall will
have at least a chance of moving into southern ME/NH Saturday
afternoon and overnight.
&&
.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
Short Term...Will see improvement to MVFR then IFR most
terminals this morning as rain continues to quickly move out.
MVFR conditions will remain in the mountains today and tonight
however as upslope flow aids in the development of stratocu. VFR
elsewhere tonight with valley/ground fog expected. Winds today
gust 20 to 25 knots at times from the NW. Lighter winds and VFR
conditions expected all terminals Wednesday.
Long Term...VFR. Light winds expected during daytime and
overnights. Only foreseeable restriction will be to vis during
the late night/early morning period for fog in nearby valleys.
This may bring IFR or LIFR conditions to terminals like
LEB/HIE/CON/AUG.
&&
.MARINE...
Short Term...Low pressure quickly moves northeastward and out of
the Gulf of Maine early this morning. Thereafter, gusty NW
winds and seas will remain right about at SCA levels into
this evening with 5 foot waves possibly continuing on the outer
waters until early Wed morning. Tranquil conditions Wed.
Long Term...SCA conditions may be met for a period of time
Thursday, as wave heights push around 5 ft. High pressure builds
over the waters through late week, bringing quiet weather. Low
pressure will advance from the south this weekend, although
there is uncertainty if it stays south and east off the coast
into the open Atlantic, or travels closer to the Gulf of Maine.
&&
.HYDROLOGY...
The back edge of the heavy rain shield continues to move
northward this morning and should be out of the forecast area by
around 15z. In the meantime, rivers and streams will still rise
today due to runoff from the total 2 to 3.5 inches of rain. At
this time it does not look like any forecast points will reach
flood stage but will continue to monitor.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch until 11 AM EDT this morning for MEZ007>009-
012>014-019>022-024>028-033.
Flood Watch until 5 AM EDT early this morning for MEZ018-023.
NH...Flood Watch until 11 AM EDT this morning for NHZ002>006.
Flood Watch until 5 AM EDT early this morning for NHZ009-010.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ150>152-
154.
&&
NEAR TERM...Ekster
SHORT TERM...Ekster
LONG TERM...CornwellHazardous weather outlook, Sep 19, 3:01 AM EST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Gray ME
401 AM EDT Tue Sep 19 2023
MEZ007>009-012>014-019>022-024>028-033-NHZ002>006-200815-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Central Interior Cumberland-
Androscoggin-Kennebec-Interior Waldo-Coastal Cumberland-Sagadahoc-
Lincoln-Knox-Coastal Waldo-Interior Cumberland Highlands-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Southern Carroll-
401 AM EDT Tue Sep 19 2023
...FLOOD WATCH REMAINS IN EFFECT UNTIL 11 AM EDT THIS MORNING...
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine and northern New
Hampshire.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ018-023-NHZ009-010-200815-
Interior York-Coastal York-Belknap-Strafford-
401 AM EDT Tue Sep 19 2023
...FLOOD WATCH REMAINS IN EFFECT UNTIL 5 AM EDT EARLY THIS MORNING...
This Hazardous Weather Outlook is for southwest Maine and central
New Hampshire.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NHZ001-007-008-011>015-200815-
Northern Coos-Sullivan-Merrimack-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
401 AM EDT Tue Sep 19 2023
This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-170-172-174-200815-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-Waters from Stonington ME to Port Clyde ME from 25 to 40 nm-
Waters from Port Clyde ME to Cape Elizabeth ME from 25 to 40 nm-
Waters from Cape Elizabeth ME to Merrimack River MA from 25 to 40 nm-
401 AM EDT Tue Sep 19 2023
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Franklin
- When
- September 19, 4:02 AM EST to 6:00 AM EST
- Where
- Franklin County, New Vineyard to 0.87 mi WNW of New Vineyard
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 44.800, -70.120
Rainfall estimated between 2 and 3 inches cause flooding along Route 234 at the intersection of Route 27.
Flood, Somerset
- When
- September 19, 4:08 AM EST to 6:00 AM EST
- Where
- Somerset County, 4.17 mi S of East New Portland to 3.71 mi S of East New Portland
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 44.840, -70.010
Rainfall estimated between 2 and 3 inches cause flooding along Route 234 in Anson near Four Mile Square Road.
Flood, Somerset
- When
- September 19, 5:37 AM EST to 7:37 AM EST
- Where
- Somerset County, 1.47 mi E of Starks to 2.04 mi E of Starks
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 44.730, -69.940
Rainfall estimated between 2 and 3 inches cause flooding along Route 43 near Faulkner Hill Road in Starks.
Flood, Franklin
- When
- September 19, 5:37 AM EST to 7:30 AM EST
- Where
- Franklin County, 1.96 mi W of Kingfield to 1.67 mi W of Kingfield
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 44.950, -70.190
Rainfall estimated between 2 and 3 inches cause flooding along Route 142 near the Freeman and Kingfield townline.
Flood, Somerset
- When
- September 19, 5:49 AM EST to 7:45 AM EST
- Where
- Somerset County, 0.49 mi E of North New Portland to 0.43 mi N of North New Portland
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 44.920, -70.010
Rainfall estimated between 2 and 3 inches cause flooding along Route 16 near Black Hill Road.
Flood, Somerset
- When
- September 19, 7:09 AM EST to 8:30 AM EST
- Where
- Somerset County, 2.44 mi W of Wyman Dam to 2.61 mi W of Wyman Dam
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 45.070, -69.950
Rainfall estimated between 2 and 3 inches cause flooding along Ridge Road near Pleasant Ridge Plantation.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, September 19 to 21, 2023$688,000 · 2.5 in hail · 18 events
- Hail and Damaging Winds in Oklahoma, September 19, 20232.25 in hail · 48 events
- Hail and Damaging Winds in Texas, September 19, 2023$5,000 · 1.75 in hail · 10 events
- Damaging Winds in Utah, September 19 to 21, 2023$1,000 · 78 kt wind · 8 events
- Hail and Damaging Winds in Kansas, September 19, 20232 in hail · 7 events
- Drought in Arizona, September 19 to 30, 20235 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 19, 20235 events
- Drought in Texas, September 19 to 30, 20233 events
- Drought in Mississippi, September 19 to 30, 20233 events
- Drought in Minnesota, September 19 to 30, 20232 events
- Waterspout in Gulf of Mexico, September 19, 20231 event
- Hail in Iowa, September 19, 20230.75 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142331, 1142330, 1142332, 1142333, 1142334, 1142335.